Michigan, 2019

Flood in Michigan, March 15 to 17, 2019

March 15 to 17, 2019 · NWS DTX · 1 event in 1 county or zone

Snow pack with 2 inches of liquid water equivalent melted, coupled with rainfall slightly above half of an inch, caused the Tittabawassee River at Midland to reach moderate flood level. 41 feet during the morning of March 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Snow pack with 2 inches of liquid water equivalent melted, coupled with rainfall slightly above half of an inch, caused the Tittabawassee River at Midland to reach moderate flood level. The river peaked at 25.41 feet during the morning of March 16th. Several roads were closed due to flooding, including parts of US-10.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 15, 2:43 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 15, 2:43 PM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
343 PM EDT Fri Mar 15 2019

.DISCUSSION...
Long wave trough over the upper Midwest and Great Lakes will hold
into next week bringing below normal temperatures.  For the rest of
today and tonight, secondary cold front currently moving through
southeast Michigan with widespread mainly light rain. Precip will
being dissipating in intensity and coverage after passage this
evening.  With freezing levels only a couple hundred feet above
ground, light rain will begin mixing with or changing to all snow,
mainly north of Detroit area this evening as boundary layer cools.
Wet and relatively warm surface will keep accumulations at little to
none.  Exception maybe between I96 and I69 corridors where
GFS/NAM/RAP show a narrow band of light snow redeveloping later this
evening til around midnight as a narrow vort max over Wisconsin
slides through this area.  QPF of a couple hundredths is generated
which could lead to a tenth or two of accumulation if surface temps
can get to freezing in time.  After, cold air advection will bring
temps down into the 20s. West-northwest flow off of Lake Michigan
will produce enough moisture for lake stratus and some flurries the
rest of the night.  A fair amount of clouds will continue Saturday
under cyclonic flow aloft.  May see some breaks in the clouds but
highs will remain below average in the 30s.  Weak mid level ridging
and surface high pressure will bring clearing Saturday evening and
night. This will allow for decent radiation cooling with light
surface winds driving lows down to around 20.

For Sunday, a small shortwave will dive through the base of the long
wave trough spinning  up a small surface low that will track across
Indiana and Ohio.  Not much moisture available and most precip will
be close to the low where greatest lift will prevail.  Still, the
southeast corner may see some flurries or sprinkles in the afternoon
while the rest of the area will remain mostly cloudy with highs
around 40.

Monday and Tuesday northwest upper flow will keep the area mainly
dry and below normal in temps.  A more robust shortwave will drop
south out of Canada then swing across the northern Great Lakes
Wednesday bringing a better chance for rain or rain snow mix. After,
high pressure and rising heights will bring moderating temperatures
back to and above normal for the end of next week.

&&

.MARINE...

A trough of low pressure and reinforcing cold front maintain
westerly wind gusting near 30 knots tonight through Saturday. The
cooler air moving into the region, coupled with a lingering tight
pressure gradient, supports gusts near gales during short time
periods tonight through Saturday across northern Lake Huron. The
short duration and sporadic nature of gale potential precludes
headlines at this time. A progression of weaker pressure systems
bring low impact marine weather from Saturday night through early
next week.

&&

.PREV DISCUSSION...
Issued at 103 PM EDT Fri Mar 15 2019

AVIATION...

A trough of low pressure moving across Lower Michigan supports
cooler temperatures and a pattern of rain showers this afternoon and
evening. MVFR ceiling is widespread across the terminal corridor with
pockets of IFR ceiling and MVFR visibility in heavier rain as the
trough progresses across the region. Southwest wind becomes
northwest with gusts continuing around 25 knots through tonight. The
wind and MVFR conditions are reinforced by a secondary cold front
tonight that brings in enough cold air to change any lingering rain
showers to snow showers with some activation of Lake Michigan likely
overnight into Saturday morning. A tendency toward greater breaks of
VFR ceiling is also anticipated as colder air deepens across the
region especially into Saturday afternoon.

For DTW... Surface wind turning toward 280 with gusts near 30 knots
mid to late afternoon continues through tonight and presents concern
for exceeding crosswind threshold. Otherwise, MVFR ceiling prevails
with rain becoming mixed with and changing to snow showers tonight,
although coverage decreases with time which limits accumulation to a
tenth inch.

DTW THRESHOLD PROBABILITIES...

* High for ceiling 5000 ft or less through the period.

* High for rain through 22z. Moderate in rain/snow mix 22z-02z,
  before transitioning to snow after 02z.

* Moderate for 280 crosswind exceedance tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DRC
MARINE.......BT
AVIATION.....BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 15, 2:48 AM EST, 15 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
348 AM EDT Fri Mar 15 2019

MIZ047>049-053>055-060>063-068>070-075-076-082-083-160800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
348 AM EDT Fri Mar 15 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-160800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
348 AM EDT Fri Mar 15 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Midland

When
March 15, 6:00 PM EST to March 17, 8:00 AM EST
Where
Midland County, 1.69 mi W of Sanford to 6.51 mi WSW of Hope
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
43.666, -84.413

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814639.